Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2017, 10:03 PM CDT for 4 counties in North Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2017, 10:03 PM CDT (03:03 UTC)
- Expired
- Jun 9, 2017, 10:37 PM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barnes County, ND, Cass County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 43 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 10:10 PM CDT | TSTM WND DMG | 4 Sw Hope, ND | A STEEL GRAIN BIN WAS BLOWN OFF ITS FOUNDATIOM AND TUMBLED FOR A QUARTER OF A MILE. |
| Jun 9, 10:15 PM CDT | TSTM WND DMG | 3 S Hope, ND | A CHICKEN COOP WAS DESTROYED AND TWO LARGE EVERGREENS WERE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
967 WUUS53 KFGF 100303 SVRFGF NDC003-017-091-097-100400- /O.NEW.KFGF.SV.W.0020.170610T0303Z-170610T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Eastern ND/Grand Forks ND 1003 PM CDT FRI JUN 9 2017 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Northwestern Cass County in southeastern North Dakota... Southwestern Traill County in southeastern North Dakota... Northeastern Barnes County in southeastern North Dakota... Southern Steele County in southeastern North Dakota... * Until 1100 PM CDT. * At 1003 PM CDT, a severe thunderstorm was located over Hope, or 29 miles north of Valley City, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Hope around 1005 PM CDT. Colgate around 1010 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4719 9792 4739 9791 4739 9742 4705 9742 TIME...MOT...LOC 0303Z 262DEG 31KT 4731 9777 HAIL...1.00IN WIND...<50MPH $$ Gust
2 follow-up statements
202
WWUS53 KFGF 100324
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1024 PM CDT FRI JUN 9 2017
NDC003-100333-
/O.CAN.KFGF.SV.W.0020.000000T0000Z-170610T0400Z/
Barnes ND-
1024 PM CDT FRI JUN 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4739 9775 4739 9742 4715 9742 4721 9771
4724 9771 4724 9776
TIME...MOT...LOC 0323Z 262DEG 31KT 4733 9751
$$
NDC017-091-097-100400-
/O.CON.KFGF.SV.W.0020.000000T0000Z-170610T0400Z/
Cass ND-Traill ND-Steele ND-
1024 PM CDT FRI JUN 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHWESTERN CASS...SOUTHWESTERN TRAILL AND SOUTHEASTERN STEELE
COUNTIES...
At 1023 PM CDT, a severe thunderstorm was located near Clifford, or
36 miles northeast of Valley City, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northwestern Cass...southwestern Traill and southeastern Steele
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4739 9775 4739 9742 4715 9742 4721 9771
4724 9771 4724 9776
TIME...MOT...LOC 0323Z 262DEG 31KT 4733 9751
HAIL...0.88IN
WIND...60MPH
$$
Gust406
WWUS53 KFGF 100337
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1037 PM CDT FRI JUN 9 2017
NDC017-091-097-100347-
/O.CAN.KFGF.SV.W.0020.000000T0000Z-170610T0400Z/
Cass ND-Traill ND-Steele ND-
1037 PM CDT FRI JUN 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS...
SOUTHWESTERN TRAILL AND SOUTHEASTERN STEELE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4739 9775 4739 9742 4715 9742 4721 9771
4724 9771 4724 9776
TIME...MOT...LOC 0336Z 262DEG 31KT 4735 9733
$$
GustWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:00 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 9, 7:00 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 700 PM CDT Fri Jun 9 2017 .UPDATE... Issued at 658 PM CDT Fri Jun 9 2017 No changes other than tweeks to current wx. Severe weather threat continues in watch box...several right movers...one in Cavalier county and watching severe storms from Rugby area move east. && .SHORT TERM...(This evening through Saturday) Issued at 321 PM CDT Fri Jun 9 2017 Severe thunderstorm chances tonight will be the main challenge for the period. Water vapor loop shows upper ridging into the Northern Plains, starting to transition over to southwesterly flow aloft as a large trough digs into the Pacific Northwest. Main shortwave with the upper trough is lifting north into Canada, but sat loops show signs of another weaker shortwave lifting northeastward from WY. Surface low pressure is centered over western ND, with some cumulus starting to get going on the east side of it along the Missouri Valley. So far the SPC mesoanalysis page shows surface and mixed layer instability to still be well capped, with some elevated showers and storms moving across our northern counties and southern Canada. Think the cap will start to dissipate in the next few hours, and CAMs show some stronger storms developing across north central ND near the Canadian border around the 23 to 00Z time frame. Still some variation as to how far south these storms build, but with the strong cap think that most of the early activity will be along and north of highway 2. Deep layer bulk shear is around 40-50 kts, and with winds backing in the lower levels some supercells will be possible with the first round of convection. The SPC storm scale ensemble of opportunity has some 20-30 percent probabilities of over 100 m2/s2 updraft helicity, so think rotating storms are probable. Dew point depressions are rather high and LCL heights will not be super favorable for tornadoes, but they cannot be completely ruled out and very large hail will be possible. After that first round moves east during the late evening, many of the high resolution models bring a second round in from the west after midnight with the cold front. Some of the models have pretty strong cells arriving during the 08Z to 13Z time frame early tomorrow morning, and there will still be around 2500 J/kg of MU CAPE along with 40 to 50 kts of deep layer bulk shear. So a second round of severe is possible late tonight into early morning. There is still a lot of uncertainty as to where exactly the second round will track, but highest shear and instability values are mostly north of the I-94 corridor. Tomorrow, after the second round of convection blows through there will be a few lingering showers or storms mainly across the north, but otherwise a bit more cool and quiet on the backside of the surface trough axis. Temps will be knocked back a few degrees but will still be fairly warm in the 80s to low 90s except in the far north where more clouds and precip will be hanging around. .LONG TERM...(Saturday night through Friday) Issued at 321 PM CDT Fri Jun 9 2017 Sunday and Monday...Southwesterly flow aloft will keep things fairly active across the region, but models are in pretty good agreement on the next shortwave remaining mostly to our south over SD into central MN. The southern counties could see some storms from this shortwave late Saturday night into Sunday, but the best instability will be well to our south. Will continue to keep high chance POPs going but will leave out any mention of severe. Sunday night should remain fairly quiet but another shortwave approaching from the southwest late Monday could bring some precip over our far south by late afternoon. Temperatures for the end of the weekend and early next week will be near to slightly above seasonal averages. Tuesday through Friday...The active pattern will continue for at least the first half of the upcoming week. Tue will feature an upper low lurking over the Northern Rockies with the northern plains in southwest flow sandwiched between this low and an upper midwest ridge. At the surface, strong low pressure complex will likely move right through the forecast area during the day Tue with a warm and cold frontal boundary providing opportunities for convective activity. Wed would feature more of a cold pool setup as stacked system heads toward western Ontario. Thu and Fri have the best chance for dry weather for most if not all of this time frame. The above average temperatures will continue on Tue and Wed before dropping back into the more average 70s on Thu/Fri. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 658 PM CDT Fri Jun 9 2017 VFR outside of thunderstorms where vsby/wind/cigs will be highly variable. Best risk of strong storms this eve DVL, GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JR LONG TERM...JR/WJB AVIATION...Riddle
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1225 PM CDT Fri Jun 9 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1225 PM CDT Fri Jun 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Two rounds of severe storms are possible. The first round will be this evening with scattered severe storms along and north of highway 2. Significant hail greater than 2 inches is the main threat, along with damaging wind up to 75 mph, an isolated tornado, and excessive rainfall. Round 2 is less certain, but confidence is increasing for activity to move into eastern North Dakota sometime after 4am. The risk area for this round is anywhere along and north of Interstate 94. The main threat will be damaging winds, potentially greater than 75 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible throughout this period. The best chance for widespread convective activity and severe storms is Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening, and potentially again during the early Saturday morning hours.
In the hours before
Local storm report, Jun 9, 9:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL STEPHEN 48.45N 96.88W
06/09/2017 E0.25 INCH MARSHALL MN TRAINED SPOTTER
&&
BPLocal storm report, Jun 9, 9:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
941 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 4 E GRAFTON 48.42N 97.32W
06/09/2017 WALSH ND PUBLIC
MULTIPLE TREES HAVE BEEN DOWNED.
&&
BPLocal storm report, Jun 9, 9:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TORNADO 2 W WALUM 47.27N 98.24W
06/09/2017 GRIGGS ND TRAINED SPOTTER
REPORT OF TOUCHDOWN WEST OF WALUM VIEWED BY SPOTTERS
NORTHEAST OF WIMBLEDON AND ALSO SPOTTERS NORTH OF DAZEY.
&&
GGUSTLocal storm report, Jun 9, 9:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
952 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST 1 N DAZEY 47.20N 98.20W
06/09/2017 E60 MPH BARNES ND TRAINED SPOTTER
BLOWING DUST IN OUTFLOW.
&&
GGUSTSpecial weather statement, Jun 9, 9:59 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 959 PM CDT FRI JUN 9 2017 MNZ005-008-100345- East Marshall MN-Roseau MN- 959 PM CDT FRI JUN 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND SOUTH CENTRAL ROSEAU COUNTIES UNTIL 1045 PM CDT... At 958 PM CDT, Doppler radar was tracking a strong thunderstorm near Middle River, or 25 miles north of Thief River Falls, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Strathcona around 1000 PM CDT. Middle River around 1005 PM CDT. Gatzke around 1030 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until midnight CDT for northwestern Minnesota. LAT...LON 4839 9631 4855 9628 4857 9561 4824 9560 TIME...MOT...LOC 0258Z 275DEG 32KT 4848 9621 TG
Local storm report, Jun 9, 10:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 5 WNW HOPE 47.35N 97.82W
06/09/2017 E1.00 INCH STEELE ND TRAINED SPOTTER
&&
BPThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:06 PM CDT | Tornado Warning | FGF | Benson | 24 min |
| Jun 9, 7:08 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 52 min |
| Jun 9, 7:29 PM CDT | Tornado Warning | FGF | Benson, Ramsey | 46 min |
| Jun 9, 7:56 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 64 min |
| Jun 9, 8:15 PM CDT | Tornado Warning | FGF | Nelson, Ramsey, Walsh | 45 min |
| Jun 9, 8:16 PM CDT | Tornado Warning | FGF | Eddy, Nelson | 44 min |
| Jun 9, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson | 38 min |
| Jun 9, 8:58 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Walsh | 15 min |
| Jun 9, 9:00 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 60 min |
| Jun 9, 9:31 PM CDT | Tornado Warning | FGF | Barnes, Griggs, Steele | 29 min |
| Jun 9, 9:45 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 60 min |
| Jun 9, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 36 min |
| Jun 9, 11:01 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 44 min |
| Jun 9, 11:15 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 31 min |
| Jun 10, 3:42 AM CDT | Special Weather Statement | FGF | Griggs | 48 min |
| Jun 10, 4:08 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Traill | 37 min |
| Jun 10, 4:45 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 32 min |
| Jun 10, 5:01 AM CDT | Special Weather Statement | FGF | Benson, Eddy | 29 min |
| Jun 10, 5:40 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Eddy, Grand Forks, Nelson, Ramsey and 2 more | 50 min |
| Jun 10, 6:07 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Walsh | 38 min |
| Jun 10, 6:42 AM CDT | Special Weather Statement | FGF | Grand Forks | 33 min |
| Jun 10, 6:49 AM CDT | Special Weather Statement | FGF | Nelson | 41 min |
| Jun 10, 7:26 AM CDT | Special Weather Statement | FGF | Grand Forks | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.